Michigan, 2005

Heavy Snow in Michigan, March 11, 2005

March 11, 2005 · NWS MQT · 2 events in 2 counties and zones

An upper-level low pressure trough over the area provided deep instability for generating heavy lake enhanced snow showers over northwest Upper Michigan on the 11th. Eight inches of snow fell during a 12-hour period at Dollar Bay in northern Houghton County and Rockland in Ontonagon County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper-level low pressure trough over the area provided deep instability for generating heavy lake enhanced snow showers over northwest Upper Michigan on the 11th. Eight inches of snow fell during a 12-hour period at Dollar Bay in northern Houghton County and Rockland in Ontonagon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 10, 5:10 PM EST, 13 hours 50 minutes earlier.

Area forecast discussion, Mar 10, 5:10 PM EST, 13 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
510 PM EST THU MAR 10 2005

.DISCUSSION...

A COUPLE OF PRIMARY FEATURES ON UPR AIR AND SFC CHARTS THIS AFTN.
FIRST IS STRONG CLIPPER THAT IS DROPPING SE ACROSS S WI AND N IL.
SECOND IS STRONG COLD FRONT (ARCTIC ORIGIN) THAT IS SURGING S ACROSS
MANITOBA.

SFC LOW ASSOCIATED WITH THE SHORTWAVE DIGGING INTO THE N OHIO VALLEY
IS OVR SW WI. GRB/DLH/MQT RADARS AND SFC OBS SHOW HEAVIEST SNOW OVR
S/CNTRL WI WITH VSBY LESS THAN A 1/2SM FOR SOME SPOTS. SE FLOW AHEAD
OF LOW AND H85 TEMPS AROUND -12C WAS GOOD ENOUGH FOR SYSTEM SNOW TO
INTENSIFY BRIEFLY EARLY THIS AFTN VCTY MNM WITH A VSBY OF 1/2SM IN
SN. PRIAMRY MOISTURE IS PULLING AWAY ATTM SO VSBY IS IMPROVING ALONG
WI BORDER. LATEST OB IS NEAR 3SM AT MNM. FLURRIES/LGT SNOW EARLY OVR
S 2/3 OF CWA...THEN BRIEF PUSH OF DRY AIR CURRENTLY N OF LK SUPERIOR
INTO KEWEENAW PENINSULA WILL SWING OVR ALL CWA BY LATE EVENING-EARLY
OVERNIGHT. BASED ON UPSTREAM MIN TEMPS FM THIS MORNING AND GUIDANCE
WENT WITH LOWS GENERALLY FM 10-15F ABOVE TONIGHT.

ATTN THEN TURNS TO LATER TONIGHT (AFTER 05Z) AS COLD FRONT OVR
MANITOBA APPROACHES. AFTN OBS FM CNTRL MANITOBA ALONG FRONT SHOW
LGT SNOW WITH VSBY 1-3SM. NAM/GFS/UKMET INDICATE THIS DEEP
MOISTURE/PVA WITH SHORTWAVE SLIDE ACROSS MOST CWA FRI. SINCE H85
TEMPS ARE AT LEAST AROUND -15C ON FRI AND FLOW BECOMES W TO NW...
THINK SOME LAKE ENHANCEMENT IS LIKELY. WENT AHEAD AND BOOSTED POPS
TO CATAGORICAL FOR MOST OF LK SUPERIOR ZONES AND ALSO SE NEAR LK
MICHIGAN WHERE THERE MAY BE SOME SE FLOW ENHANCEMENT OFF LK MICHIGAN
IN MORNING. MORE WRLY H9/H85 WINDS WILL PROBABLY LIMIT SIG AMOUNT OF
ENHANCEMENT FOR E ZONES. FRONT MARCHES FM W TO E ACROSS CWA AS FRI
PROGRESSES SO TEMPS WILL LIKELY STAY STEADY OR SLOWLY FALL WITH
FROPA AND SNOW SHOULD BEGIN TO DIMINISH FAR NW IN AFTN AS FLOW
BECOMES MORE NRLY. 20-25KT WINDS IN BLYR LATE TONIGHT INTO FRI
AM...SO MENTIONED SOME BLSN OVR KEWEENAW WITH W WIND.

LL FLOW BECOMES MORE ANTICYCLONIC LATE FRI AFTN INTO FRI NIGHT
(ESPECIALLY W HALF OF LK SUPERIOR) BUT H85 TEMPS AROUND -20C AND
INVERSION HEIGHTS NEAR 5KFT (PER GFS) SHOULD KEEP LK EFFECT
PERSISTENT WHERE BETTER LOWER LEVEL CYCLONIC CONVERGENCE DEVELOPS.
SFC WINDS FM GFS/NAM AND LOCAL WS-ETA POINT TO FAR WEST VCTY OF IWD
AND OVR E ZONES (GRAND MARAIS-NEWBERRY) THAT LOOK TO SEE BETTER
CHANCE OF PERSISTENT ACCUMULATING SNOWS THAT COULD EVENTUALLY
JUSTIFY ADVY.

LATER SAT INTO SAT EVENING...1000-850MB WINDS BACK MORE W AHEAD OF
STRONGER SHORTWAVE/POCKET OF COLD AIR DROPPING INTO UPR LAKES. NAM
DEPICTION OF CLOSED OFF SFC CIRCULATION NW OF LK SUPERIOR IS OUTLIER
COMPARED TO GFS/UKMET/CAN GLOBAL. SHORTWAVE TROUGH DROPPING ACROSS
LK SUPERIOR WITH MOISTURE TO H7 AND H85 TEMPS LOWERING TO -20C ALONG
WITH AT LEAST SOME CONVERGENCE DUE TO TROUGH PUSHING ACROSS JUSTIFY
LIKELY POPS SHIFTING FM KEWEENAW/FAR NE CWA TO MOST LK SUPERIOR
ZONES LATE SAT NIGHT. KEPT LIKELY POPS ALONG N TIER FOR SUN WITH
INVERSION HEIGHTS TO 5KFT AND TEMPS AT TOP OF INVERSION REMAINING
AROUND -20C. GFS FORECAST SOUNDINGS INDICATE THAT AIRMASS BLO
INVERSION WILL REMAIN SUFFICIENTLY MOIST TO KEEP ACCUMULATING LK
EFFECT SNOW SHOWERS THROUGH SUN NIGHT.

EXTENDED (MON THROUGH THU)...NO SIG WARM UP. LARGE SCALE UPR TROUGH
STILL ANCHORED OVR E CANADA AND NE QUARTER OF CONUS TO START NEXT
WEEK INCLUDING GREAT LAKES. EVENTUALLY...THE RIDGE OVR GREENLAND IS
UNDERCUT BY THE TROUGH AND BEGINS TO RIDGE INTO E CANADA. OVERALL
THOUGH...NO CLEAR SIGNAL TO UPR FLOW TURNING TO W OR SW. IN
FACT...MUCH OF GUIDANCE INDICATES AXIS OF LARGE SCALE UPR TROFFING
REORIENTS OVR GREAT LAKES BY MIDDLE OF NEXT WEEK. REFORECAST
ENSEMBLES FM NCEP LEND SUPPORT TO THIS SCENARIO SO SEE NO REASON TO
BUCK CONTINUITY RIGHT NOW. SNOW SHOWERS SHOULD CONTINUE NEAR LK
SUPERIOR AS SUFFICIENT MOISTURE/INSTABILITY PERSIST BLO THE PROGGED
H85 INVERSION. INITIALLY MIXED LAYER FLOW WILL BE NW...BUT AS RIDGE
TO W GRADUALLY BECOMES CLOSER TO UPR LAKES...LIGHT AND VARIABLE
WINDS MAY LEAD TO SOME LOCALLY FORCED MESOSCALE FEATURES ON THE LAKE
AS H85 TEMPS REMAIN FAVORABLE (-18C). SO UNTIL FURTHER
NOTICE...CHANCE OF SNOW SHOWERS NEAR LK SUPERIOR WITH TEMPS BLO
NORMAL.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...
HEAVY FREEZING SPRAY WARNING IN EFFECT FOR LAKE SUPERIOR.

&&

JLA
Hazardous weather outlook, Mar 11, 4:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
430 AM EST FRI MAR 11 2005

MIZ001>007-009>014-084-085-121300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
430 AM EST FRI MAR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL DEPOSIT AROUND 4 INCHES OF ACCUMULATION OVER THE
HIGHER TERRAIN OF NORTHWEST UPPER MICHIGAN TODAY. NORTHWEST WINDS
GUSTING UP TO 30 MPH ACROSS THESE SAME PLACES WILL CAUSE AREAS OF
BLOWING SNOW...WITH VISIBILITIES REDUCED TO LESS THAN A HALF MILE AT
TIMES.

HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PLOWABLE LAKE EFFECT SNOW IS POSSIBLE OVER THE SNOW BELTS FAVORED
BY A NORTHWEST WIND SATURDAY NIGHT INTO SUNDAY.

HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR SATURDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL REPORTS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Houghton

When
March 11, 7:00 AM EST to 7:00 PM EST
Where
Northern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy Snow, Ontonagon

When
March 11, 8:00 AM EST to 8:00 PM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440796, 5440797.